ALBANY, GA (WALB) - A life saving drug is now available without a prescription, but emergency officials have a warning if you use it.
Naloxone, commonly known as Narcan, can reverse the effects of overdoses of heroin and prescription painkillers.
It's a drug EMS officials say they often use.
According to the CDC close to 1,300 people died last year from drug overdoses.
Officials say it would be good to carry Narcan around if you have an elderly parent on opiates or someone you know has an addiction, but calling 911 is still a necessary precaution.
"You still need to call EMS and let us come out and take them to the hospital because a lot of times the opiates will come back to the point where it will put you back into a coma state or real low respiratory drive," said Dougherty County EMS training supervisor Richard Roberts.
Many pharmacies don't have the drug in stock so if you need it, it would probably take a few days to order.